Florida, 2002

Storm Surge in Florida, September 25 to 26, 2002

September 25 to 26, 2002 · NWS TAE · 7 events in 7 counties and zones

7 storm surge/tide, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9.9 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 25, 3:00 PM EST, 3 hours earlier.

Area forecast discussion, Sep 25, 3:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
400 PM EDT WED SEP 25 2002

ONE CONCERN IS COASTAL FLOOD WATCH...WHICH WILL BE CONTINUED FROM ST
MARKS TO THE SUWANNEE RIVER. BASED ON COORDINATION WITH TBW...WILL
MENTION 2-3 FEET ABOVE TIDE LEVELS POSSIBLE E OF THE TROPICAL STORM
WARNING AREA.

INLAND FLOOD WATCH WILL BE MODIFIED TO INCLUDE SOME SW GA ZONES AND
EXCLUDE SOME ERN FL BIG BEND ZONES.

EXTENDED FORECAST DEPENDS UPON TRACK OF TROPICAL STORM LILI. FOR
NOW...WILL LEAN TOWARDS EXTENDED AVN...WHICH WILL KEEP LILI WELL E
OF OUR CWFA AND KEEP US IN DRY CONDITIONS. THIS IS OF COURSE SUBJECT
TO CHANGE.

***************************
200 PM EDT WED SEP 25 2002

HAVE MADE UPDATES FOR TORNADO WATCH 700. WILL PROBABLY EXPAND
FLOOD WATCH TO INCLUDE PARTS OF SW GA AFFECTED BY HANNA...WHICH WAS
LESS THAN 2 WEEKS AGO.

***************************
1225 PM EDT WED SEP 25 2002

AFTER COORDINATION WITH THE NHC...A TROPICAL STORM WARNING IS NOW IN
EFFECT FROM SAINT MARKS WEST. A BIG MOTIVATING FACTOR WAS IMPRESSIVE
BUOY AND QUIKSCAT WINDS TO THE S. COASTAL WATERS AND ZONE FORECASTS
HAVE BEEN UPDATED TO REFLECT MORE PESSIMISTIC CONDITIONS.

RADAR INDICATES MODERATE TO HEAVY PRECIPITATION SPREADING FROM OUR
WRN COASTAL WATERS NW INTO THE WRN FL PANHANDLE AND THE AL COAST. A
TORNADO WATCH REMAINS IN EFFECT UNTIL 18Z JUST W OF OUR CWFA. KEVX
RADAR VAD WIND PROFILE CURRENTLY DOES NOT SHOW VERY IMPRESSIVE
LOW-LEVEL SHEAR...BUT CONDITIONS MAY BECOME MORE FAVORABLE FOR
ROTATING STORMS LATER TODAY. WE ARE STILL IN A STANDARD Z-R BASED ON
EXCELLENT RADAR TO GAGE RAINFALL CORRELATION THUS FAR. WE ARE
PONDERING THE NEED FOR EXTENDING THE FLOOD WATCH TO INCLUDE SOME
GEORGIA COUNTIES BASED ON HIGH SOIL MOISTURE IN THAT LOCATION.
WE WILL BE COORDINATING WITH THE SERFC SHORTLY. IF THE FLOOD
WATCH IS EXPANDED...IT WILL LIKELY BE INCLUDED IN OUR AFTERNOON
PACKAGE.
***************************

.TLH...
.AL...FLOOD WATCH ALZ065-069.
      TORNADO WATCH TIL MIDNIGHT CDT GENEVA AND HOUSTON COUNTIES.
.GA...FLOOD WATCH GAZ121-142-143-155>157.
.FL...TROPICAL STORM WARNING DESTIN TO SAINT MARKS.
      TORNADO WATCH TIL MIDNIGHT CDT WEST OF THE APALACHICOLA RIVER.
      COASTAL FLOOD WATCH SAINT MARKS TO SUWANNEE RIVER.
      SCA SAINT MARKS TO SUWANNEE RIVER OUT TO 60 NM.
      FLOOD WATCH FLZ007>017-026-027.

TJT

In the hours before

Special weather statement, Sep 25, 1:00 PM EST, 5 hours before
ALZ068-069-FLZ007>014-260500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EDT WED SEP 25 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE...INCLUDING THE
ADJACENT COASTAL WATERS...EFFECTIVE UNTIL 100 AM EDT THURSDAY
MORNING (MIDNIGHT CDT THURSDAY MORNING).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...GENEVA AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN
AND GULF.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

5-MOLLERE
Local storm report, Sep 25, 5:38 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
638 PM EDT WED SEP 25 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    SANTA ROSA BEACH          FL   TORNADO
09/25/02   WALTON                         NUMEROUS MOBILE HOMES
                                          DAMAGED.  A MOBILE HOME
                                          WAS DISCOVERED IN THE
                                          MIDDLE OF A ROAD.
                                          NUMEROUS POWER LINES
                                          DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0600 PM    SANDESTIN                 FL   TORNADO
09/25/02   WALTON                         NUMEROUS HOMES DAMAGED
                                          NEAR U.S. HIGHWAY 98.
                                          NUMEROUS POWER LINES
                                          DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 storm surge/tide. Local standard time, as filed.

Storm Surge/Tide, Walton

When
September 25, 6:00 PM EST to September 26, 6:00 PM EST
Where
Walton County, Southwest Portion
Property damage
$4.2 million
Reported by
EMERGENCY MANAGER
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

Storm surge heights from five to seven feet combined with large battering waves caused severe beach erosion. An estimated 400,000 cubic yards of sand was lost. Water was above the boardwalk at many locations. Sand fencing, trash receptacles and beach kiosks were also damaged. Reported by the Walton County EMA.

Storm Surge/Tide, Bay

When
September 25, 6:00 PM EST to September 26, 6:00 PM EST
Where
Bay County, Southwest Portion
Property damage
$4.0 million
Reported by
EMERGENCY MANAGER
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

Storm surge heights of five feet combined with large battering waves caused severe beach erosion. An estimated 500,000 cubic yards of sand was lost. Water was above the boardwalk at many locations. Reported by the Bay County EMA.

Storm Surge/Tide, Gulf

When
September 25, 6:00 PM EST to September 26, 6:00 PM EST
Where
Gulf County, Southwest Portion
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
29.909, -85.261 (the zone’s center; the record gives no point)

Storm surge heights of four feet combined with large battering waves eroded sand up to six feet deep at Cape San Blas. A protective berm and several septic tanks were damaged. The Florida DOT reported that State Road 30 on Cape San Blas was washed over at the Stumphole, with about four feet of roadway eroded for a distance of 100 feet. St. Joseph Peninsula State park was closed. Reported by the Gulf County EMA.

Storm Surge/Tide, Franklin

When
September 25, 6:00 PM EST
Where
Franklin County, Carrabelle Beach
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
29.812, -84.800 (the zone’s center; the record gives no point)

Storm surge heights of four feet combined with large battering waves eroded sand up to five feet deep at Dog Island. Two homes partially collapsed. At St. George Island, moderate beach erosion occurred. Overwash undermined a portion of Highway 98 near Carrabelle Beach. Reported by the Franklin County EMA.

Storm Surge/Tide, Wakulla

When
September 25, 6:00 PM EST to September 26, 6:00 PM EST
Where
Wakulla County, Southwest Portion
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
30.148, -84.376 (the zone’s center; the record gives no point)

Storm surge heights of three to four feet combined with large battering waves eroded a 30-foot wide section of beach at Mashes Island near Panacea. Reported by the Wakulla County EMA.

Storm Surge/Tide, Taylor

When
September 25, 6:00 PM EST to September 26, 6:00 PM EST
Where
Taylor County, Keaton Beach
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
30.020, -83.619 (the zone’s center; the record gives no point)

Storm surge heights of three feet caused minor beach erosion. Reported by the Taylor County EMA.

Storm Surge/Tide, Dixie

When
September 25, 6:00 PM EST
Where
Dixie County, Horseshoe Beach
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
29.581, -83.187 (the zone’s center; the record gives no point)

Storm surge heights of two to three feet caused minor beach erosion. Reported by the Dixie County EMA.

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, September 2002The 2002 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319929, 5319930, 5319931, 5319971, 5319972, 5319973, 5319974.